MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C3260
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578); Material Deformation (2976)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 3005168196-2016-01744.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal iliac artery (iia) to treat pelvic arteriovenous malformations (avm's) using penumbra coil 400's (pc400's).During the procedure, the physician advanced another manufacturer's microcatheter toward the target vessel and then attempted to advance an initial pc400 through the microcatheter.While attempting to advance the pc400 through the microcatheter, the physician encountered resistance and decided to retract the coil.The physician then made another attempt to advance the pc400 through the microcatheter; however, resistance was encountered again at the same position.Therefore, the pc400 coil was removed and a new pc400 was opened.While attempting to advance the new pc400 through the microcatheter, the physician encountered resistance at the same position in the microcatheter.Therefore, both the pc400 and microcatheter were removed.Thereafter, the procedure was successfully completed using a new px slim delivery microcatheter (px slim) and new pc400's and ruby coils.It should be noted that the two original pc400's were not advanced through the px slim because the tip of those coils became damaged.It should also be noted that the physician used a rotating hemostasis valve (rhv) and maintained a continuous flush throughout the procedure.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6130973
Report Number3005168196-2016-01743
Device Sequence Number464454
Product Code HCG
UDI-Device Identifier00814548012001
UDI-Public00814548012001
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/29/2023
Device Catalogue Number4002C3260
Device Lot NumberF65895
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/01/2016
Initial Report FDA Received Date11/29/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age59 YR